Texas, 2008

Winter Weather in Texas, March 6, 2008

March 6, 2008 · NWS SJT · 4 events in 4 counties and zones

A combination of cold temperatures and a vigorous upper level disturbance produced snow across the Big Country. Snowfall amounts ranged from almost an inch in Abilene, with the heaviest amounts of 2 to around 4 inches across Throckmorton, Shackelford and Callahan Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A combination of cold temperatures and a vigorous upper level disturbance produced snow across the Big Country. Snowfall amounts ranged from almost an inch in Abilene, with the heaviest amounts of 2 to around 4 inches across Throckmorton, Shackelford and Callahan Counties. The four inch amount in Putnam was very isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 6, 9:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 6, 9:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
921 AM CST THU MAR 6 2008

.UPDATE...
GETTING REPORTS OF QUITE A BIT OF SLEET AND SNOW MIXING IN WITH
THE HEAVIER POCKETS OF RAINFALL...ENOUGH TO CREATE SOME SLUSHY AND
SLICK ROADWAYS SOUTH INTO THE CONCHO VALLEY AND THE NORTHERN
HEARTLAND. NOT SURE WHAT WILL BE ONGOING THIS AFTERNOON...BUT
ENOUGH OF AN ISSUE FOR AT LEAST THIS MORNING TO EXTEND THE WINTER
WEATHER ADVISORY SOUTH INTO THE SAN ANGELO AND BROWNWOOD AREAS.

&&

.PREV DISCUSSION... /ISSUED 525 AM CST THU MAR 6 2008/

AVIATION...
AN UPPER LEVEL TROUGH CURRENTLY LOCATED ACROSS THE FOUR CORNERS
REGION WILL SHIFT EAST TODAY AND MOVE ACROSS NORTH TEXAS THIS
EVENING...BRINGING A WINTRY MIX ACROSS THE NORTHERN HALF OF WEST
CENTRAL TEXAS TODAY. STRATUS HAVE ALREADY MOVED INTO MUCH OF WEST
CENTRAL TEXAS....BRINGING MVFR CIGS TO KBBD...KSOA AND KJCT.
EXPECT MVFR CIGS AT THE REMAINING TERMINALS IN THE NEXT HOUR OR
TWO. EXPECT SCATTERED -RA TO DEVELOP LATER THIS MORNING AND WILL
CONTINUE THROUGH MUCH OF THE AFTERNOON HOURS....BRINGING IFR CIGS
AND VISIBILITIES.  AS THE UPPER LEVEL TROUGH MOVES INTO THE
AREA...SOME COOLING ALOFT WILL OCCUR AND BRING A CHANCE FOR -SN
ACROSS THE BIG COUNTRY AND RA/-SN MIX ACROSS THE NORTHERN CONCHO
VALLEY. PRECIPITATION WILL END FROM WEST TO EAST LATE THIS
AFTERNOON AND EVENING.

PREV DISCUSSION... /ISSUED 414 AM CST THU MAR 6 2008/

SHORT TERM...
LATEST IR IMAGERY INDICATING UPPER TROUGH AXIS CURRENTLY CENTERED
OVER THE FOUR CORNERS AREA. THE BAROCLINIC ZONE ASSOCIATED WITH
THIS UPPER TROUGH IS NOW MOVING ACROSS THE NORTHWESTERN HALF OF
TEXAS...INCLUDING WEST CENTRAL TEXAS. AT THE SURFACE ACROSS WEST
CENTRAL TEXAS...TEMPERATURES RANGE FROM THE UPPER 30S ACROSS THE
BIG COUNTRY TO THE UPPER 40S ACROSS THE NORTHWEST HILL COUNTRY.

ANALYSIS OF GFS FORECAST SOUNDINGS INDICATES A SATURATED PROFILE
DEVELOPS OVER ABILENE BY NOON TODAY. WITH ALL OF THE PROFILE BELOW
FREEZING...EXPECT MAINLY SNOW. WITH THE BETTER DYNAMICS ACROSS THE
NORTHERN BIG COUNTRY...SNOW ACCUMULATIONS ACROSS HASKELL COUNTY
AND THROCKMORTON COUNTY WILL LIKELY BE AROUND ONE INCH. ALONG THE
INTERSTATE 20 CORRIDOR...SNOW AMOUNTS AROUND ONE QUARTER INCH OR
LESS LOOKS REASONABLE. GFS SOUNDINGS CENTERED OVER ABILENE SHOW
THE BEST SATURATION AND THEREFORE THE GREATEST PRECIPITABLE WATER
VALUES WILL OCCUR AROUND NOON. THUS...LOOK FOR MOST SNOW
ACCUMULATIONS THIS AFTERNOON. ELSEWHERE...PRECIPITATION WILL BE
MAINLY LIQUID TODAY. ACROSS OUR EASTERN COUNTIES TODAY...ISOLATED
THUNDERSTORMS ARE POSSIBLE.

FOR TONIGHT...WILL CONTINUE CHANCES FOR SNOW ACROSS THE BIG
COUNTRY AND ACROSS THE CONCHO VALLEY AND HEARTLAND. ANALYSIS OF A
FEW THETA-E SURFACES AROUND 310K INDICATES ISENTROPIC UPGLIDE DOES
CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS TONIGHT.
HOWEVER...AVAILABLE MOISTURE DECREASES SIGNIFICANTLY BY MIDNIGHT.

LONG TERM...
MAIN FOCUS ON THE SHORT TERM THIS MORNING. HOWEVER...MONDAY AND
MONDAY NIGHT LOOKING MORE PROMISING FOR ADDITIONAL RAIN. FOR
NOW...WILL CONTINUE 20 POPS. FOR THOSE TWO PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 36  29  52  31 /  60  40  10   0
SAN ANGELO 	 45  28  55  26 /  50  20  10   0
JUNCTION 	 48  30  59  25 /  70  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR BROWN-
CALLAHAN-COKE-COLEMAN-CONCHO-FISHER-HASKELL-IRION-JONES-NOLAN-
RUNNELS-SHACKELFORD-STERLING-TAYLOR-THROCKMORTON-TOM GREEN.

&&

07
Hazardous weather outlook, Mar 6, 5:50 AM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
550 AM CST THU MAR 6 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
550 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING A CHANCE FOR
A WINTRY MIX ACROSS MOST OF WEST CENTRAL TEXAS LATER THIS MORNING
AND AFTERNOON...WITH A POSSIBILITY OF SNOW ACCUMULATION 1 TO 3
INCHES ACROSS THE NORTHERN BIG COUNTRY...MAINLY NORTH OF THE
INTERSTATE 20 CORRIDOR. RAIN MIXED WITH SNOW WILL BE POSSIBLE
ACROSS THE NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND.
HOWEVER...LITTLE OR NO SNOW ACCUMULATION IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 6, 9:32 AM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
932 AM CST THU MAR 6 2008

TXZ064>066-071>073-139-140-061645-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-COLEMAN-BROWN-
INCLUDING THE CITIES OF...STERLING CITY...ROBERT LEE...BRONTE...
BALLINGER...WINTERS...MERTZON...SAN ANGELO...EDEN...COLEMAN...
BROWNWOOD
932 AM CST THU MAR 6 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM FOR THE BIG
COUNTRY...CONCHO VALLEY...AND NORTHERN HEARTLAND...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS WEST
CENTRAL TEXAS TODAY. ACROSS THE CONCHO VALLEY AND NORTHERN
HEARTLAND...THE PRECIPITATION WILL FALL AS A MIXTURE OF RAIN...
SLEET...AND SNOW DURING THE MORNING. IN THE AFTERNOON...THE
PRECIPITATION MAY CHANGE OVER TO ALL SNOW...PRODUCING
ACCUMULATIONS UP TO ONE INCH. ROADWAYS WILL BE SLUSHY...CAUSING
SOME TRAVEL CONCERNS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Callahan

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Callahan forecast zone
Reported by
COOP Observer
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Four inches of snow was reported in Putnam.

Winter Weather, Shackelford

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Shackelford forecast zone
Reported by
COOP Observer
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Two inches of snow was reported in Albany.

Winter Weather, Taylor

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

About seven tenths of snow was reported in Abilene.

Winter Weather, Throckmorton

When
March 6, 12:00 PM CST to 5:00 PM CST
Where
Throckmorton forecast zone
Reported by
Newspaper
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88938, 88939, 88941, 88942.